Share This Article:

A Generalization of Ince’s Equation

Abstract Full-Text HTML XML Download Download as PDF (Size:2578KB) PP. 1171-1182
DOI: 10.4236/jamp.2014.213137    3,703 Downloads   4,333 Views   Citations
Author(s)    Leave a comment


We investigate the Hill differential equation  where A(t), B(t), and D(t) are trigonometric polynomials. We are interested in solutions that are even or odd, and have period π or semi-period π. The above equation with one of the above conditions constitutes a regular Sturm-Liouville eigenvalue problem. We investigate the representation of the four Sturm-Liouville operators by infinite banded matrices.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Moussa, R. (2014) A Generalization of Ince’s Equation. Journal of Applied Mathematics and Physics, 2, 1171-1182. doi: 10.4236/jamp.2014.213137.


[1] Whittaker, E.T. (1915) On a Class of Differential Equations Whose Solutions Satisfy Integral Equations. Proceedings of the Edinburgh Mathematical Society, 33, 14-33.
[2] Ince, E.L. (1923) A Linear Differential Equation with Periodic Coefficients. Proceedings of the London Mathematical Society, 23, 800-842.
[3] Ince, E.L. (1925) The Real Zeros of Solutions of a Linear Differential Equation with Periodic Coefficients. Proceedings of the London Mathematical Society, 25, 53-58.
[4] Magnus, W. and Winkler, S. (1966) Hill’s Equation. John Wiley & Sons, New York.
[5] Arscott, F.M. (1964) Periodic Differential Equations. Pergamon Press, New York.
[6] Volkmer, H. (2003) Coexistence of Periodic Solutions of Ince’s Equation. Analysis, 23, 97-105.
[7] Recktenwald, G. and Rand, R. (2005) Coexistence Phenomenon in Autoparametric Excitation of Two Degree of Freedom Systems. International Journal of Non-Linear Mechanics, 40, 1160-1170.
[8] Hemerey, A.D. and Veselov, A.P. (2009) Whittaker-Hill Equation and Semifinite Gap Schrodinger Operators. 1-10.
[9] Eastham, M. (1973) The Spectral Theory of Periodic Differential Equations. Scottish Academic Press, Edinburgh, London.
[10] Volkmer, H. (2004) Four Remarks on Eigenvalues of Lamé’s Equation. Analysis and Applications, 2, 161-175.
[11] Coddington, E. and Levinson, N. (1955) Theory of Ordinary Differential Equations. Robert E. Krieger Publishing Company, Malarbar.
[12] Kato, T. (1980) Perturbation Theory for Linear Operators. Springer-Verlag, Berlin, Heidelberg, New York.

comments powered by Disqus

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.